HSA issues alert against 'miracle pills' for hives

This health product labelled "Hai Leng Hai Beh Herbal Itch Removing Capsule" claims to be "100 per cent herbal" but contains a number of potent medicinal ingredients.
This health product labelled "Hai Leng Hai Beh Herbal Itch Removing Capsule" claims to be "100 per cent herbal" but contains a number of potent medicinal ingredients.PHOTO: HEALTH SCIENCES AUTHORITY

Woman found to have hormonal disorder after taking product

She thought she had found "miracle pills" that could rid her of the itching hives which had been bothering her for more than six months.

But the 41-year-old, who wanted to be known only as Madam Teo, realised that something was amiss when her weight ballooned from 50kg to 58kg.

This was after regularly consuming a health product labelled "Hai Leng Hai Beh Herbal Itch Removing Capsule" for two months. It turned out that the capsules, which claimed to be "100 per cent herbal", contained a number of potent medicinal ingredients.

Yesterday, the Health Sciences Authority (HSA) warned the public to avoid the product, which Madam Teo had bought last December from a retail store in Penang, Malaysia.

At her wits' end after seeing four different doctors who were unable to cure her hives, she had turned to the capsules after her sister, whom she was visiting in Penang, recommended them.

"My nine-year-old niece had taken the same capsules over a 10-day period and her hives disappeared after that, so I thought it wouldn't be a problem," recalled Madam Teo, who is self-employed.

Her hives disappeared after just one day, and she continued taking the capsules regularly after returning to Singapore, but at a reduced dosage of two capsules a day, instead of two or three times a day as instructed on the box.

"If I didn't, the hives would come back," she said.

Then her friends noticed her quick weight gain in February.

After visiting several doctors, she realised that the weight gain could be related to the capsules. They were sent to the HSA for testing, and she was diagnosed with Cushing's syndrome. This is a hormonal disorder, the symptoms of which include a puffy face, weight gain and thinning limbs.

The capsules were found to contain chlorpheniramine (an antihistamine) and paracetamol (a pain killer). They were also found to contain dexamethasone, a steroid used to treat inflammation.

Long-term unsupervised use of this steroid can lead to Cushing's syndrome, as well as increased blood glucose levels that cause diabetes and high blood pressure.

Chlorpheniramine, which is used for allergic reactions, can cause drowsiness, vomiting and constipation. Paracetamol can also cause rashes and the swelling of the lips or face.

Thankfully, when Madam Teo went for a medical check-up last month, no serious health issues were detected. She has lost 2kg and is undergoing treatment for Cushing's syndrome and chronic hives. "I wouldn't dare to self-medicate again," she said ruefully. "I got off lucky, but it could have been much worse if an older person had taken these capsules."

The HSA advised those consuming the capsules to consult a doctor as soon as possible. But they should not stop taking them immediately as the sudden discontinuation of steroids can cause serious withdrawal symptoms.

Sellers should stop the sale and distribution of the capsules immediately, the HSA added.

Those caught selling or distributing the capsules face a fine of up to $10,000 and jail of up to two years under the Poisons Act.

A version of this article appeared in the print edition of The Straits Times on May 06, 2016, with the headline 'HSA issues alert against 'miracle pills' for hives'. Print Edition | Subscribe